antibiotic reactions - in humans!
Question for the group: does your vet routinely tell you what the antibiotic is in the product they are prescribing, and make any comments about allergic reactions in the humans administering the antibiotic?
I had a reaction to Excede (same drug as Naxcel, I believe) this weekend. A friend asked if I'd give 3 shots to her horse while she was out of town. I didn't read the label on the bottle because the print was so tiny -- MY fault. First two shots went fine, third shot the needle popped off the syringe and I stuck it back on and got a little on my finger. Wiped finger on jeans. Went about my business. That was 8pm and the next morning in the shower I noticed I had a rash.
I've known for years I'm allergic to cephalexin. I've successfully avoided it with dog meds. Did not even think - MY fault! - that "gee, this is an injectible antibiotic, I bet it's related to pencillin" - and did not read the label before I handled it. Once I saw the rash, I knew exactly what had happened. Duh. Dangerous duh, because I was alone on the property and if I'd gone into anaphalactic shock nobody would have missed me til the next day.
So thinking about how to prevent this sort of thing from happening to others, I wondered how often your vet tells you, "this product is called Uniprim but it contains a sulfa antibiotic. If the person handling this drug has any sensitivity to sulfa, they may want to take precautions." I know they give explicit safety lectures for drugs like Regumate and some others. Does your vet tell you the name of the antibiotic when they prescribe it? I'm planning to discuss it with my vet next time I see her just to get her perspective on it and share the story.